Utah, 2016High Wind in Utah, October 16 to 17, 2016
October 16 to 17, 2016 · NWS SLC · 1 event in 1 county or zone
Gusty winds developed both ahead of and behind a cold front, with the strongest winds in the Salt Lake Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds developed both ahead of and behind a cold front, with the strongest winds in the Salt Lake Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 15, 8:05 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Oct 15, 8:05 PM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
905 PM MDT Sat Oct 15 2016
.SYNOPSIS...A series of fast-moving Pacific storm systems will
impact mainly northern Utah and southwest Wyoming through the
first half of the upcoming week. High pressure will return for the
latter half of the week.
&&
.DISCUSSION...Unseasonably mild southwest flow is over the CWA
this eve downstream from a broad upper trof that continues to
cover much of the Gulf of Alaska. The next in the series of short
waves to eject out of the main trof is moving inland thru the
PacNW states heading towards the nrn Rockies.
This wave passes to our north Sun morning but does push its
associated cold front into nrn UT south to about Provo with the
best chance of rain from about OGD north.
Ahead of this wave the south winds will stay gusty overnight. They
have dropped off from this afternoon and cancelled wind advisory
earlier. Winds look to pick up again across much of srn UT on Sun
south of the front with speeds similar to today.
Frontal boundary and associated precip band lifts N late Sun thru
the eve as next short wave approaches. This next wave brings a
good portion of the colder air with the main trof inland with it
pushing into UT after midnight with fairly widespread precip
across the nrn CWA. This tapers off and turns showery by midday.
Updated earlier to lower pops overnight outside of the far
northern CWA and to cancel Wind Advisory. Also trimmed the
southern extent of pops back a bit for Sunday. No additional
updates planned.
&&
.AVIATION...Gusty southerly winds will continue at the SLC
terminal through the night and into Sunday morning. A cold front
will cross the airfield between about 14-16z switching winds to
northerly. VFR conditions are expected through the TAF period.
Cigs could lower to around 7000 ft with the front.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 15, 5:34 PM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 PM MDT SAT OCT 15 2016
UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
634 PM MDT SAT OCT 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
LOCALLY WINDY CONDITIONS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOUTHWESTERLY WINDS WILL BECOME STRONGER AGAIN OVER MUCH OF THE
SOUTHERN OUTLOOK AREA ON SUNDAY.
VALLEY RAIN AND MOUNTAIN SNOW WILL SPREAD INTO THE NORTHERN
OUTLOOK AREA SUNDAY AND BECOME MORE WIDESPREAD ACROSS THE NORTH
SUNDAY NIGHT INTO MONDAY BEFORE TAPERING OFF MONDAY AFTERNOON.
SNOW LEVELS WILL LOWER TO AROUND 7000 TO 7500 FEET. HOWEVER ANY
SIGNIFICANT SNOW ACCUMULATION WILL BE LIMITED TO THE HIGHER
ELEVATIONS.
ONE MORE SYSTEM WILL BRING A CHANCE OF ACCUMULATING MOUNTAIN SNOW
TO THE NORTHERN OUTLOOK AREA TUESDAY WITH A WARMING AND DRYING
TREND ON TAP FOR THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Salt Lake and Tooele Valleys
- When
- October 16, 1:20 AM MST to October 17, 2:50 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts included 70 mph at Vernon Hill, 63 mph at the State Route 201 at Interstate 80 sensor, 61 mph at the Great Salt Lake Marina, and 58 mph at Point of the Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, October 16, 20161 death · 1 event
- Wildfire in Georgia, October 16 to 31, 2016$8.5 million · 3 events
- High Wind in Wyoming, October 16 to 17, 201664 kt wind · 35 events
- Winter Storm and High Wind in Wyoming, October 16 to 17, 2016$15,000 · 70 kt wind · 8 events
- High Wind in California, October 16, 2016$20,000 · 57 kt wind · 1 event
- High Wind in Wyoming, October 16, 201674 kt wind · 3 events
- High Wind in California, October 16 to 17, 201670 kt wind · 3 events
- High Wind in Nevada, October 16 to 17, 2016$5,000 · 56 kt wind · 2 events
- Waterspout in Gulf of Mexico, October 16, 20161 event
- Coastal Flood in Florida, October 16, 20161 event
- Marine Thunderstorm Wind in Eastern Pacific Coastal Waters, October 16, 20161 event
- Wildfire in Hawaii, October 16 to 17, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662400.